Colorado, 2004

Winter Storm in Colorado, February 1, 2004

February 1, 2004 · NWS BOU · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 31, 2:53 PM MST, 9 hours 7 minutes earlier.

Area forecast discussion, Jan 31, 2:53 PM MST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
253 PM MST SAT JAN 31 2004

.SHORT TERM...CURRENT RADAR PICTURES ARE SHOWING MAINLY LIGHT SNOW
COVERING A GOOD PORTION OF THE ENTIRE FORECAST AREA.  WATER VAPOR
PICTURES ARE SHOWING THE UPPER TROUGH AXIS STILL ONE WHOLE FORECAST
AREA AWAY.  VISIBLE PICTURES SHOW IT FAIRLY CONVECTIVE LOOKING JUST
UPSTREAM.  GRIDS AND SATELLITE PICTURES ARE SHOWING THE
SOUTHWESTERLY FLOW TO CONTINUE BRING PLENTY OF MIDDLE AND UPPER
LEVEL MOISTURE TO THE FORECAST AREA OVERNIGHT THROUGH SUNDAY
MORNING.  GRIDS SHOW THE TROUGH AXIS MOVING ACROSS THE FORECAST AREA
FROM ABOUT 18Z TO 03Z SUNDAY LATE.  CROSS SECTIONS ARE SHOWING
DECENT POTENTIAL INSTABILITY FOR THE FORECAST AREA THROUGH SUNDAY
MID DAY...ALONG WITH STEEP LAPSE RATES BELOW 600 MB.  MOISTURE IS
VERY DEEP FOR THE FORECAST AREA THROUGH ABOUT 18Z SUNDAY...THEN IT
DECREASES.  THE DIV-Q GRIDS SHOW SYNOPTIC SCALE ASCENT FOR ALL THE
FORECAST AREA WELL INTO SUNDAY...WITH THE BEST SOUTH OF US.  GRIDS
SHOW UPSLOPE FOR THE PLAINS AND FOOTHILLS INTO SUNDAY MORNING.  NOT
MUCH EXPECTED WITH OROGRAPHIC ENHANCEMENT IN THE MOUNTAINS ACCORDING
TO CROSS SECTIONS. WITH ALL SAID...BASED ON LATEST REPORTS...RADAR
AND SATELLITE PICTURES...WILL GO WITH ADVISORIES OVER A GOOD PORTION
OF THE FORECAST AREA THROUGH SUNDAY MORNING.  FOR TEMPERATURES...
GRIDS SHOW SUNDAYS HIGHS TO BE 1-2.5 C COOLER THEN THE CURRENT
READINGS.

.LONG TERM...MAIN H5 LOW PRESSURE CNTR ASSOCIATED WITH THE CURRENT
STORM SYSTEM WILL MOV EWD INTO WRN KS SUNDAY NIGHT.  PCPN WL BE OVER
ACRS THE PLAINS AND MOST OF THE HIGH COUNTRY BY THEN...BUT ANOTHER
WK MID-LVL WAVE WL QUICKLY MOV THRU THE NRN MTNS LATE SUNDAY NIGHT/
ELY MONDAY MRNG.  PCPN WL BEGAN AGAIN IN THE HIGH COUNTRY MAINLY
NORTH OF I-70 EARLY MONDAY MRNG...IF INDEED THERE IS A BREAK IN THE
LGT SNOW ACRS THE MTNS DURING PD 3. NOT EXPECTING MUCH SNOW FM
THIS...AND THE FEW SNOW SHOWERS GENERATED BY THIS SHOULD NOT LEAD TO
ACCUMULATING SNOW.  ACRS THE PLAINS...NWLY FLOW WL BE FAIRLY STIFF
ALOFT THRU NOON...BUT SOME CLD COVER WL PROBABLY KEEP THESE WINDS
FROM MIXING DOWN TWD THE SFC EFFECTIVELY.  WL PUT SOME WINDS IN THE
FAR NORTHEAST ZONES...BUT OTWS POST STORM NWLY FLOW SHOULDNT BE TOO
STG.  BY MONDAY AFTN...A SHORTWAVE RDG WL REAPPEAR ACRS THE STATE.
AVN IS SVRL HOURS FASTER WITH THE RDG AXIS...THE ETA KEEPS THE RDG
AXIS WEST OF THE AREA UNTIL TUES.  EITHER WAY...SAVE FOR THE LGT
SNOW SHOWERS ACRS THE NRN MTNS...THE WX MONDAY SHOULD BE LARGELY
QUIESSCENT.  TEMPS WL BE SLGTLY BELOW SEASONAL NORMS DUE TO THE COOL
AIRMASS ACRS THE PLAINS AND LACK OF DOWNSLOPE FLOW TO SCOUR THE CD
AIR OUT OF THE AREA.

ANOTHER STORM SYSTEM FROM NRN CALIFORNIA WL MOVE INTO THE DESERT
SOUTHWEST TUES.  THIS HAS BEEN PROGGED TO BE A PRETTY INTENSE AND
DEEP LTL SYSTEM FOR THE PAST FEW MDL RUNS AND QUITE FRANKLY...THE
MDLS...PARTICULARLY THE ETA...HAV HAD LTL SUCESS IN ARRIVING AT A
CONSENSUS WITH IT.  AT THIS TIME...THE H5 CNTR LOOKS TO BE LOCATED
SOMEWHERE OVER NWRN ARIZONA BY 00Z WED.  FROM THERE...MOST OF THE
GFS MEMBERS INDICATE THE STORM WL TRACK DUE EWD ALONG I-40...ENDING
UP IN THE OK PANHNDL 00Z.  APPARENTLY THE BULK OF THE WX ASSOCIATED
WITH THIS STORM WL PASS TO THE SOUTH OF US...WL TRIM BACK POPS IN
THE MTNS EVER SO SLGTLY FOR TUESDAY NGT INTO WEDNESDAY.  THE SYSTEM
WL MOV INTO ERN KS THURS...BUT LONGWAVE TROF WL REMAIN OVER THE AREA
THRU THE LATTER HALF OF THE UPCOMING WEEK.  ANOTHER UPPER LVL
DISTURBANCE WL FOLLOW ON THE HEELS OF THE PRVS STORM SYSTEM.  THIS
WL LEAD TO THE CHC OF SNOW LINGERING INTO THURS AND FRIDAY.  BULK OF
PCPN WITH THIS LATTER FEATURE SHOULD BE CONFINED TO THE MTNS DUE TO
NWLY FLOW AND WL KEEP POPS OUT OF THE PLAINS FRIDAY FOR NOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY THROUGH
SUNDAY MORNING FOR ZONES...33/34/35/36/37/38/39/40/41/43.

RJK/046
Hazardous weather outlook, Jan 31, 11:03 AM MST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MST SAT JAN 31 2004

COZ030>051-011300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MST SAT JAN 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE LATEST WINTER STORM HAS BEGUN ACROSS THE FORECAST AREA.  MAINLY
LIGHT SNOW WAS FALLING OVER THE MOUNTAINS AND FOOTHILLS LATE THIS
MORNING.  OUT ON THE PLAINS...LIGHT SNOW HAS BEGUN OVER THE URBAN
CORRIDOR...ESPECIALLY ADJACENT TO THE FOOTHILLS...AS WELL AS MUCH OF
WELD COUNTY.  THIS STORM IS EXPECTED TO PRODUCE SNOWFALL AMOUNTS OF
3 TO 6 INCHES IN THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON AND
TONIGHT...WITH 2 TO 5 INCHES BY MORNING FOR THE FRONT RANGE PLAINS
AND THE PALMER RIDGE.  THE FAR NORTHEAST PLAINS CAN EXPECTED A TRACE
TO UP TO 2 INCHES BY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW WILL LIKELY CONTINUE ALONG THE FOOTHILLS THROUGH MIDDAY
SUNDAY. ADDITIONAL SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT...
RANGING FROM ONE TO TWO INCHES.  AS THE STORM RESPONSIBLE FOR THE
SNOW MOVES EAST...SNOW WILL TAPER OFF IN THE AFTERNOON.

MONDAY WILL BE DRY AND WARMER...BUT ANOTHER STORM SYSTEM WILL MOVE
INTO THE AREA BY TUESDAY WHICH WILL LEAD TO ANOTHER CHANCE FOR SNOW
FOR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/046

In the hours before

Local storm report, Jan 31, 8:00 PM MST, 4 hours before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
800 PM MST SAT JAN 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     SNOW             EVERGREEN               39.63N 105.34W
01/31/2004  3.80 INCH        JEFFERSON          CO   TRAINED SPOTTER

0755 PM     HEAVY SNOW       3 SSE ALMA              39.25N 106.05W
01/31/2004  9.00 INCH        PARK               CO   TRAINED SPOTTER

0755 PM     SNOW             4 N BAILEY              39.46N 105.46W
01/31/2004  3.80 INCH        PARK               CO   TRAINED SPOTTER

0715 PM     SNOW             2 N ALLENSPARK          40.23N 105.52W
01/31/2004  3.50 INCH        BOULDER            CO   TRAINED SPOTTER

0705 PM     SNOW             6 NNW ASPEN PARK        39.60N 105.31W
01/31/2004  2.10 INCH        JEFFERSON          CO   TRAINED SPOTTER

0705 PM     HEAVY SNOW       4 SSE ALMA              39.23N 106.03W
01/31/2004  9.00 INCH        PARK               CO   TRAINED SPOTTER

0640 PM     SNOW             5 E BERGEN PARK         39.69N 105.27W
01/31/2004  3.00 INCH        JEFFERSON          CO   TRAINED SPOTTER

0620 PM     SNOW             THORNTON                39.89N 104.96W
01/31/2004  2.00 INCH        ADAMS              CO   TRAINED SPOTTER

0600 PM     SNOW             NIWOT                   40.10N 105.16W
01/31/2004  1.80 INCH        BOULDER            CO   TRAINED SPOTTER

0545 PM     SNOW             3 W JAMESTOWN           40.12N 105.45W
01/31/2004  4.60 INCH        BOULDER            CO   TRAINED SPOTTER

0540 PM     SNOW             FORT COLLINS            40.56N 105.07W
01/31/2004  2.50 INCH        LARIMER            CO   TRAINED SPOTTER

0500 PM     SNOW             ESTES PARK              40.37N 105.52W
01/31/2004  1.50 INCH        LARIMER            CO   TRAINED SPOTTER

0500 PM     SNOW             8 NW EVERGREEN          39.72N 105.45W
01/31/2004  3.20 INCH        CLEAR CREEK        CO   TRAINED SPOTTER

0500 PM     SNOW             WESTMINSTER             39.88N 105.05W
01/31/2004  1.00 INCH        ADAMS              CO   TRAINED SPOTTER

0430 PM     SNOW             BRECKENRIDGE            39.51N 106.05W
01/31/2004  3.50 INCH        SUMMIT             CO   TRAINED SPOTTER

0410 PM     HEAVY SNOW       4 N ALMA                39.33N 106.07W
01/31/2004  6.00 INCH        PARK               CO   TRAINED SPOTTER

            2 INCHES SNOWFALL FROM 3PM TO 4 PM

0400 PM     SNOW             3 W GREELEY             40.42N 104.80W
01/31/2004  3.80 INCH        WELD               CO   TRAINED SPOTTER

0300 PM     SNOW             7 N GLEN HAVEN          40.55N 105.44W
01/31/2004  4.60 INCH        LARIMER            CO   TRAINED SPOTTER

0230 PM     HEAVY SNOW       HARTSEL                 39.02N 105.80W
01/31/2004  6.00 INCH        PARK               CO   PUBLIC

0215 PM     SNOW             NE WELLINGTON           40.70N 105.00W
01/31/2004  4.50 INCH        LARIMER            CO   TRAINED SPOTTER

1230 PM     SNOW             2 SW LOVELAND           40.40N 105.10W
01/31/2004  2.00 INCH        LARIMER            CO   TRAINED SPOTTER

1230 PM     SNOW             3 ENE COAL CREEK CANYON 39.91N 105.33W
01/31/2004  2.00 INCH        JEFFERSON          CO   TRAINED SPOTTER

&&

JK
Local storm report, Jan 31, 11:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1124 PM MST SAT JAN 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SNOW             2 W LARKSPUR            39.19N 104.94W
01/31/2004  3.80 INCH        DOUGLAS            CO   TRAINED SPOTTER

1025 PM     SNOW             1 SE AURORA             39.68N 104.80W
01/31/2004  1.80 INCH        ARAPAHOE           CO   TRAINED SPOTTER

0945 PM     SNOW             3 ENE NEDERLAND         39.98N 105.45W
01/31/2004  4.00 INCH        BOULDER            CO   TRAINED SPOTTER

0930 PM     SNOW             3 ENE COAL CREEK CANYON 39.91N 105.33W
01/31/2004  5.00 INCH        JEFFERSON          CO   TRAINED SPOTTER

0920 PM     SNOW             4 WNW CHATFIELD RESERVO 39.57N 105.13W
01/31/2004  3.80 INCH        JEFFERSON          CO   TRAINED SPOTTER

0900 PM     SNOW             8 NW EVERGREEN          39.72N 105.45W
01/31/2004  5.70 INCH        CLEAR CREEK        CO   TRAINED SPOTTER

0850 PM     SNOW             1 SW BOULDER            40.02N 105.26W
01/31/2004  2.50 INCH        BOULDER            CO   NWS EMPLOYEE

0848 PM     SNOW             SW LONGMONT             40.17N 105.11W
01/31/2004  2.20 INCH        BOULDER            CO   TRAINED SPOTTER

0840 PM     SNOW             5 E BERGEN PARK         39.69N 105.27W
01/31/2004  4.00 INCH        JEFFERSON          CO   TRAINED SPOTTER

0840 PM     SNOW             1 SW FORT COLLINS       40.55N 105.08W
01/31/2004  2.50 INCH        LARIMER            CO   TRAINED SPOTTER

0825 PM     SNOW             1 N ASPEN SPRINGS       39.85N 105.50W
01/31/2004  2.30 INCH        GILPIN             CO   TRAINED SPOTTER

0800 PM     SNOW             NE THORNTON             39.89N 104.96W
01/31/2004  0.50 INCH        ADAMS              CO   NWS EMPLOYEE

0755 PM     SNOW             EVERGREEN               39.63N 105.34W
01/31/2004  3.80 INCH        JEFFERSON          CO   TRAINED SPOTTER

0755 PM     HEAVY SNOW       3 SSE ALMA              39.25N 106.05W
01/31/2004  9.00 INCH        PARK               CO   TRAINED SPOTTER

0755 PM     SNOW             4 N BAILEY              39.46N 105.46W
01/31/2004  3.80 INCH        PARK               CO   TRAINED SPOTTER

0715 PM     SNOW             2 N ALLENSPARK          40.23N 105.52W
01/31/2004  3.50 INCH        BOULDER            CO   TRAINED SPOTTER

0705 PM     HEAVY SNOW       4 SSE ALMA              39.23N 106.03W
01/31/2004  9.00 INCH        PARK               CO   TRAINED SPOTTER

0705 PM     SNOW             6 NNW ASPEN PARK        39.60N 105.31W
01/31/2004  2.10 INCH        JEFFERSON          CO   TRAINED SPOTTER

0640 PM     SNOW             5 E BERGEN PARK         39.69N 105.27W
01/31/2004  3.00 INCH        JEFFERSON          CO   TRAINED SPOTTER

0620 PM     SNOW             THORNTON                39.89N 104.96W
01/31/2004  2.00 INCH        ADAMS              CO   TRAINED SPOTTER

0600 PM     SNOW             NIWOT                   40.10N 105.16W
01/31/2004  1.80 INCH        BOULDER            CO   TRAINED SPOTTER

0545 PM     SNOW             3 W JAMESTOWN           40.12N 105.45W
01/31/2004  4.60 INCH        BOULDER            CO   TRAINED SPOTTER

0540 PM     SNOW             FORT COLLINS            40.56N 105.07W
01/31/2004  2.50 INCH        LARIMER            CO   TRAINED SPOTTER

0500 PM     SNOW             WESTMINSTER             39.88N 105.05W
01/31/2004  1.00 INCH        ADAMS              CO   TRAINED SPOTTER

0500 PM     SNOW             ESTES PARK              40.37N 105.52W
01/31/2004  1.50 INCH        LARIMER            CO   TRAINED SPOTTER

0430 PM     SNOW             BRECKENRIDGE            39.51N 106.05W
01/31/2004  3.50 INCH        SUMMIT             CO   TRAINED SPOTTER

0410 PM     HEAVY SNOW       4 N ALMA                39.33N 106.07W
01/31/2004  6.00 INCH        PARK               CO   TRAINED SPOTTER

            2 INCHES SNOWFALL FROM 3PM TO 4 PM

0400 PM     SNOW             3 W GREELEY             40.42N 104.80W
01/31/2004  3.80 INCH        WELD               CO   TRAINED SPOTTER

0300 PM     SNOW             7 N GLEN HAVEN          40.55N 105.44W
01/31/2004  4.60 INCH        LARIMER            CO   TRAINED SPOTTER

0230 PM     HEAVY SNOW       HARTSEL                 39.02N 105.80W
01/31/2004  6.00 INCH        PARK               CO   PUBLIC

0215 PM     SNOW             NE WELLINGTON           40.70N 105.00W
01/31/2004  4.50 INCH        LARIMER            CO   TRAINED SPOTTER

1230 PM     SNOW             3 ENE COAL CREEK CANYON 39.91N 105.33W
01/31/2004  2.00 INCH        JEFFERSON          CO   TRAINED SPOTTER

1230 PM     SNOW             2 SW LOVELAND           40.40N 105.10W
01/31/2004  2.00 INCH        LARIMER            CO   TRAINED SPOTTER

&&

JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, C & Se Park County

When
February 1, 12:00 AM MST to 9:00 AM MST
Where
C & Se Park County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Bands of heavy snow formed across parts of Park County. Storm totals included: 15 inches, 12 miles southwest of Hartsel, 12.5 inches, 21 miles south of Fairplay, 11 inches, 2 miles northwest of Fairplay and 3 miles north of Alma and 8.5 inches at Antero Reservoir.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384499.